Limits...
An unusual cause of cardiac arrest in a hospitalized patient.

Shetty RK, Tumkur A, Bhat K, Chacko B - J Pharmacol Pharmacother (2013)

Bottom Line: Patient remained hemodynamically stable for next 9 days although his CNS status did not improve.Patient succumbed to sepsis on 9(th) day.Healthcare professionals should be aware of such possibilities and treat the patients at the earliest and put a check on the easy availability of IPA based hand sanitizers.

View Article: PubMed Central - PubMed

Affiliation: Department of Cardiology, Kasturba Hospital, Manipal University, Manipal, Karnataka, India.

ABSTRACT
We present an unusual case of 24 year old male who was hospitalized for dental procedure and developed cardiac arrest 2 days after the procedure. The patient presented with swelling of buccal cavity for which a biopsy was taken. Two days after the procedure, apparently normal patient suddenly presented at mid night with VT and VF, which were intractable requiring multiple DC shocks. During this period arterial blood gas analysis revealed severe acidosis. The circumstances led us to suspect poisoning as one of the cause for his medical condition. We looked for commonly available toxins. One of the commonly available toxins is hand sanitizer which contains Isopropyl alcohol, glycerin and perfume. Due to prolonged cardiac arrest and intractable arrhythmia patient had sustained hypoxic brain injury. Patient remained hemodynamically stable for next 9 days although his CNS status did not improve. Patient succumbed to sepsis on 9(th) day. Healthcare professionals should be aware of such possibilities and treat the patients at the earliest and put a check on the easy availability of IPA based hand sanitizers.

No MeSH data available.


Related in: MedlinePlus

Electrocardiogram showing deep T-inversions in precordial leads following termination of the arrhythmia
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC3643351&req=5

Figure 2: Electrocardiogram showing deep T-inversions in precordial leads following termination of the arrhythmia

Mentions: The patient presented with a swelling in the buccal cavity for which a biopsy was taken. Two days following the procedure, the patient suddenly presented at night with recurrent ventricular tachycardia (VT) and fibrillation (VF), which were intractable requiring multiple DC shocks. During this period arterial blood gas analysis revealed severe metabolic acidosis. Electrocardiogram (ECG) revealed VT/VF [Figure 1]. Following termination of VT, His ECG showed deep T-wave inversion in V1-V5 [Figure 2]. Echocardiogram done showed a structurally normal heart. Patient had no preexisting medical illness. Subsequently detailed history from the wife revealed that the patient had a heated argument with his wife, after which he was not seen in bed for 2-3 hours. He returned to his bed at night. 2 hours later, patient was found to be unresponsive and cardiac arrhythmias were noted.


An unusual cause of cardiac arrest in a hospitalized patient.

Shetty RK, Tumkur A, Bhat K, Chacko B - J Pharmacol Pharmacother (2013)

Electrocardiogram showing deep T-inversions in precordial leads following termination of the arrhythmia
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC3643351&req=5

Figure 2: Electrocardiogram showing deep T-inversions in precordial leads following termination of the arrhythmia
Mentions: The patient presented with a swelling in the buccal cavity for which a biopsy was taken. Two days following the procedure, the patient suddenly presented at night with recurrent ventricular tachycardia (VT) and fibrillation (VF), which were intractable requiring multiple DC shocks. During this period arterial blood gas analysis revealed severe metabolic acidosis. Electrocardiogram (ECG) revealed VT/VF [Figure 1]. Following termination of VT, His ECG showed deep T-wave inversion in V1-V5 [Figure 2]. Echocardiogram done showed a structurally normal heart. Patient had no preexisting medical illness. Subsequently detailed history from the wife revealed that the patient had a heated argument with his wife, after which he was not seen in bed for 2-3 hours. He returned to his bed at night. 2 hours later, patient was found to be unresponsive and cardiac arrhythmias were noted.

Bottom Line: Patient remained hemodynamically stable for next 9 days although his CNS status did not improve.Patient succumbed to sepsis on 9(th) day.Healthcare professionals should be aware of such possibilities and treat the patients at the earliest and put a check on the easy availability of IPA based hand sanitizers.

View Article: PubMed Central - PubMed

Affiliation: Department of Cardiology, Kasturba Hospital, Manipal University, Manipal, Karnataka, India.

ABSTRACT
We present an unusual case of 24 year old male who was hospitalized for dental procedure and developed cardiac arrest 2 days after the procedure. The patient presented with swelling of buccal cavity for which a biopsy was taken. Two days after the procedure, apparently normal patient suddenly presented at mid night with VT and VF, which were intractable requiring multiple DC shocks. During this period arterial blood gas analysis revealed severe acidosis. The circumstances led us to suspect poisoning as one of the cause for his medical condition. We looked for commonly available toxins. One of the commonly available toxins is hand sanitizer which contains Isopropyl alcohol, glycerin and perfume. Due to prolonged cardiac arrest and intractable arrhythmia patient had sustained hypoxic brain injury. Patient remained hemodynamically stable for next 9 days although his CNS status did not improve. Patient succumbed to sepsis on 9(th) day. Healthcare professionals should be aware of such possibilities and treat the patients at the earliest and put a check on the easy availability of IPA based hand sanitizers.

No MeSH data available.


Related in: MedlinePlus